MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH HANDLE "HIQ+", ERGO S, UNIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR

OLYMPUS WINTER & IBE GMBH HANDLE "HIQ+", ERGO S, UNIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Model Number A60201A
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient's outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that after a therapeutic video-assisted thoracoscopic surgery (vats) procedure had been successfully completed, it was noticed that the screw of the hinge axis of the unipolar handle was missing.The patient was then re-opened on the same day and the component retrieved from the patient¿s thoracic cavity.No further information was provided.
 
Additional Manufacturer Narrative
The suspect medical device was not returned to the manufacturer for evaluation/investigation but to olympus medical systems corporation (omsc), japan (returned to omsc on 2019-01-18).The evaluation/investigation confirmed that the pivot screw of the hinge of the unipolar handle is missing.Furthermore, the washers that are normally attached to the pivot point are also missing and there are adhesive residues in the screw hole.The cause of this damage is most likely wear and tear in combination with excessive force that was applied when the device was used in surgery.According to the lot number, the suspect medical device was manufactured in 2011 and therefore was most likely in long-term use.Thus, this event/incident was attributed to use error.Furthermore, a material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the unipolar handle without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes.Furthermore, the user will be informed about the investigation results and retrained to correctly use the olympus medical devices.

Brand Name
HANDLE "HIQ+", ERGO S, UNIPOLAR
Common Device Name
HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
MDR Report Key8243591
Report Number9610773-2019-00042
Device Sequence Number2202644
Product Code GCJ
UDI-Device Identifier04042761009799
UDI-Public04042761009799
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K944201
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 02/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberA60201A
Device Catalogue NumberA60201A
Device Lot Number118W
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/09/2019
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date01/14/2019
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;